Dose-dependent anticonvulsant effects of linoleic and α-linolenic polyunsaturated fatty acids on pentylenetetrazol induced seizures in rats
Article first published online: 24 JUL 2008
Wiley Periodicals, Inc. © 2008 International League Against Epilepsy
Volume 50, Issue 1, pages 72–82, January 2009
How to Cite
Taha, A. Y., Filo, E., Ma, D. W. L. and McIntyre Burnham, W. (2009), Dose-dependent anticonvulsant effects of linoleic and α-linolenic polyunsaturated fatty acids on pentylenetetrazol induced seizures in rats. Epilepsia, 50: 72–82. doi: 10.1111/j.1528-1167.2008.01731.x
- Issue published online: 5 JAN 2009
- Article first published online: 24 JUL 2008
- Accepted May 29, 2008; Early View publication July 24, 2008.
- Linoleic acid;
- α-linolenic acid;
- Omega-3 polyunsaturated fatty acids;
Purpose: Linoleic and α-linolenic polyunsaturated fatty acids, derived from plant oils, have been reported to reduce neuronal excitability ex vivo and in cell culture. The evidence derived from animal seizure models, however, has been contradictory. The goal of the present study was to assess the dose-dependent anticonvulsant effects of a fatty acid mixture containing linoleic and α-linolenic acids in a 4 to 1 ratio (the “SR-3” compound).
Methods: The maximal pentylenetetrazol seizure model and Long-Evans hooded rats were used.
Results: Daily intraperitoneal injection of SR-3 for 21 consecutive days raised omega-3 polyunsaturated fatty acid (n-3 PUFA) composition in the unesterified fatty acid fraction of brain lipids (p < 0.05), and increased latency to seizure onset when administered at 200 mg/kg (p < 0.05), but not at 40 mg/kg (p > 0.05). There were no significant effects of SR-3 on seizure occurrence or on seizure severity (p > 0.05). A toxic effect of the SR-3 compound on peristalsis was observed at a dose of 400 mg/kg and above.
Conclusion: Linoleic and α-linolenic polyunsaturated fatty acids in a 4 to 1 ratio raises n-3 PUFA composition of unesterified fatty acids in the brain and increases resistance to pentylenetetrazol-induced seizures.